Models of virulent phage growth with application to phage therapy

Research output: Contribution to journalArticle

12 Citations (Scopus)

Abstract

We modify existing models of bacteriophage growth on an exponentially growing bacterial population by including (1) density dependent phage attack rates and (2) loss to phage due to adsorption to both infected and uninfected bacteria. The effects of these modifications on key pharmacokinetic parameters associated with phage therapy are examined. More general phage growth models are explored which account for infection-age of bacteria, bacteria-phage complex formation, and decoupling phage progeny release from host cell lysis.

Original languageEnglish (US)
Pages (from-to)1717-1737
Number of pages21
JournalSIAM Journal on Applied Mathematics
Volume68
Issue number6
DOIs
StatePublished - 2008

Fingerprint

Bacteriophages
Bacteria
Therapy
Pharmacokinetics
Growth Model
Decoupling
Adsorption
Infection
Attack
Model
Dependent
Cell

Keywords

  • Active therapy
  • Bacteria-phage complex
  • Infection-age structure
  • Multiple adsorptions
  • Passive therapy
  • Phage therapy
  • Proliferation threshold

ASJC Scopus subject areas

  • Applied Mathematics

Cite this

Models of virulent phage growth with application to phage therapy. / Smith, Hal.

In: SIAM Journal on Applied Mathematics, Vol. 68, No. 6, 2008, p. 1717-1737.

Research output: Contribution to journalArticle

@article{33508cefb3864387a095998e765f8f4f,
title = "Models of virulent phage growth with application to phage therapy",
abstract = "We modify existing models of bacteriophage growth on an exponentially growing bacterial population by including (1) density dependent phage attack rates and (2) loss to phage due to adsorption to both infected and uninfected bacteria. The effects of these modifications on key pharmacokinetic parameters associated with phage therapy are examined. More general phage growth models are explored which account for infection-age of bacteria, bacteria-phage complex formation, and decoupling phage progeny release from host cell lysis.",
keywords = "Active therapy, Bacteria-phage complex, Infection-age structure, Multiple adsorptions, Passive therapy, Phage therapy, Proliferation threshold",
author = "Hal Smith",
year = "2008",
doi = "10.1137/070704514",
language = "English (US)",
volume = "68",
pages = "1717--1737",
journal = "SIAM Journal on Applied Mathematics",
issn = "0036-1399",
publisher = "Society for Industrial and Applied Mathematics Publications",
number = "6",

}

TY - JOUR

T1 - Models of virulent phage growth with application to phage therapy

AU - Smith, Hal

PY - 2008

Y1 - 2008

N2 - We modify existing models of bacteriophage growth on an exponentially growing bacterial population by including (1) density dependent phage attack rates and (2) loss to phage due to adsorption to both infected and uninfected bacteria. The effects of these modifications on key pharmacokinetic parameters associated with phage therapy are examined. More general phage growth models are explored which account for infection-age of bacteria, bacteria-phage complex formation, and decoupling phage progeny release from host cell lysis.

AB - We modify existing models of bacteriophage growth on an exponentially growing bacterial population by including (1) density dependent phage attack rates and (2) loss to phage due to adsorption to both infected and uninfected bacteria. The effects of these modifications on key pharmacokinetic parameters associated with phage therapy are examined. More general phage growth models are explored which account for infection-age of bacteria, bacteria-phage complex formation, and decoupling phage progeny release from host cell lysis.

KW - Active therapy

KW - Bacteria-phage complex

KW - Infection-age structure

KW - Multiple adsorptions

KW - Passive therapy

KW - Phage therapy

KW - Proliferation threshold

UR - http://www.scopus.com/inward/record.url?scp=67650313606&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=67650313606&partnerID=8YFLogxK

U2 - 10.1137/070704514

DO - 10.1137/070704514

M3 - Article

AN - SCOPUS:67650313606

VL - 68

SP - 1717

EP - 1737

JO - SIAM Journal on Applied Mathematics

JF - SIAM Journal on Applied Mathematics

SN - 0036-1399

IS - 6

ER -